South Dakota, 2006

Flash Flooding and Hail in South Dakota, August 20, 2006

August 20, 2006 · NWS ABR · 21 events in 8 counties and zones

16 hail, 3 flash flood, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 20, 2:16 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 20, 2:16 PM CST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CDT SUN AUG 20 2006

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
PRE FRONTAL TROUGH AXIS STRETCHES FROM CENTRAL ND INTO WESTERN SD.
CU FIELD HAS DEVELOPED JUST AHEAD OF THE TROUGH ACROSS CENTRAL SD.
EXPECTING ISO THUNDERSTORMS TO DEVELOP WITHIN NEXT COUPLE HOURS AS
CAP CONTINUES TO WEAKEN...WITH POTENTIAL FOR A COUPLE TO BECOME
SEVERE. ML CAPE VALUES APPROACHING 2000-2500 J/KG THIS AFTERNOON AS
LAPSE RATES CONTINUE TO STEEPEN. PLUME OF LOWER 60S DEWPOINTS ALSO
PRESENT ALONG MISSOURI RIVER VALLEY. ELEVATED ACTIVITY /NON SEVERE/
CONTINUES JUST NORTH OF THE BORDER INTO ND. THIS ACTIVITY WILL
CONTINUE TO MOVE EAST ALONG SOUTHERN ND LATE THIS AFTERNOON AS A
SEPARATE WEAK WAVE MOVES THROUGH. A FEW SHOWERS COULD CLIP NORTHERN
PORTIONS OF THE FAR NORTHERN COUNTIES BUT LEFT POPS OUT FOR THIS
EVENING AS MOST ACTIVITY WILL REMAIN IN ND. AS TROUGH MOVES EAST
TONIGHT...ISO-SCT CONVECTION WILL BE POSSIBLE. MODELS HAVE BACKED
OFF ON STRENGTH OF LOW LEVEL JET ACROSS THE EAST TONIGHT. SFC COLD
FRONT MOVES THROUGH OVERNIGHT AND CONTINUES TO MOVE SOUTH TOWARDS
SOUTHERN SD ON MONDAY. MODELS IN A LITTLE BETTER AGREEMENT WITH
TIMING OF THE FRONT NOW. DID LEAVE SLIGHT CHANCE POPS IN FOR MONDAY
AS FRONT MOVES SOUTH. FEEL THE SOUTHERN COUNTIES WILL HAVE THE BEST
SHOT FOR ANYTHING. ANOTHER SYSTEM AFFECTS THE DAKOTAS BY MID WEEK
AND THE GFS LOOKS A BIT TOO STRONG WITH THE SFC LOW AS IT TRACKS
ACROSS SD. NEVERTHELESS...HAVE KEPT SLIGHT CHANCE POPS FOR THIS
TIME. ONLY SIGNIFICANT CHANGE TO TEMPS WAS TO RAISE MAX TS FOR
TUESDAY ACROSS THE EAST AS IT APPEARS AS IF A BIT MORE WARMING WILL
TAKE PLACE THAN PREVIOUSLY THOUGHT.

.LONG TERM...THURSDAY THROUGH SUNDAY
THE EXTENDED PERIOD STARTS OFF WITH A COLD FRONT JUST EXITING THE
EASTERN CWA...THEN A STATIONARY FRONT WILL BECOME SITUATED FROM WEST
TO EAST ACROSS CENTRAL SOUTH DAKOTA THURSDAY EVENING...REMAINING
THERE THROUGH THE DAY FRIDAY BEFORE GETTING PUSHED SOUTH FRIDAY
NIGHT. AN UPPER LEVEL SHORTWAVE TROUGH WILL BE JUST EXITING THE
REGION THURSDAY...THEN ANOTHER APPROACHES AND SLIDES ACROSS THE
REGION LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. WILL KEEP A SMALL
POP GOING WITH THE FRONTAL BOUNDARY IN THE AREA AND THE ASSOCIATED
UPPER SUPPORT. THE REGION BECOMES SITUATED UNDER HIGH PRESSURE OVER
THE WEEKEND WITH A LEE TROUGH DEVELOPING AND REMAINING WEST OF THE
CWA.

NO BIG CHANGES MADE TO TEMPERATURES. H85 TEMPS RIGHT AROUND +20 ON
THURSDAY...THEN COOLING INTO THE TEENS FRIDAY AND SATURDAY BEFORE
REBOUNDING SLIGHTLY ON SUNDAY.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

TT/AP
Hazardous weather outlook, Aug 20, 4:32 AM CST, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
532 AM CDT SUN AUG 20 2006

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-211045-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HYDE-HAND-BUFFALO-
532 AM CDT SUN AUG 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AS A WEAK
UPPER LEVEL DISTURBANCE PUSHES THROUGH THE AREA. AN ISOLATED
SEVERE STORM IS POSSIBLE WITH ANY THUNDERSTORMS THAT DEVELOP. AT
THIS TIME LARGE HAIL WOULD BE THE PRIMARY SEVERE THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY INTO MONDAY
EVENING FOR PORTIONS OF NORTHEAST SOUTH DAKOTA AND WEST CENTRAL
MINNESOTA...AS A COLD FRONT DROP SOUTH THROUGH THE STATE. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUES EACH DAY FOR THE
REMAINDER OF THE WEEK FOR MUCH OF NORTHEAST SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ003-004-009-015-016-033>035-045-048-211045-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-JONES-
LYMAN-
532 AM CDT SUN AUG 20 2006 /432 AM MDT SUN AUG 20 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AN ISOLATED THUNDERSTORM EARLY THIS MORNING
ACROSS NORTH CENTRAL SOUTH DAKOTA. OTHERWISE THERE IS A SLIGHTLY
BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS LATER IN THE AFTERNOON
INTO TONIGHT ACROSS CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. AT
THIS TIME THERE IS A SMALL CHANCE FOR AN ISOLATED SEVERE
THUNDERSTORM...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT.
GRASSLAND FIRE DANGER IS EXPECTED TO RISE INTO THE VERY HIGH
CATEGORY THIS AFTERNOON...AS TEMPERATURES RISE TO AROUND 90 AND
SOUTH WINDS PICK UP THIS AFTERNOON INTO THE 15 TO 25 MPH RANGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS MONDAY
INTO MONDAY EVENING FOR PORTIONS OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA...AS A COLD FRONT DROPS SOUTH THROUGH THE STATE. ALSO
SCATTERED CHANCES FOR SHOWERS AND THUNDERSTORMS ARE POSSIBLE
EACH DAY THROUGH FRIDAY FOR MUCH OF CENTRAL AND NORTH CENTRAL
SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ALBRECHT

The radar

The Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Jones

When
August 20, 4:05 PM CST
Where
Jones County, 6 mi N of Murdo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.967, -100.717

Hail, Stanley

When
August 20, 4:10 PM CST
Where
Stanley County, 6 mi S of Ft Pierre
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -100.367

Hail, Stanley

When
August 20, 4:17 PM CST
Where
Stanley County, 6 mi S of Ft Pierre
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.267, -100.367

Hail, Jones

When
August 20, 4:36 PM CST
Where
Jones County, 4 mi W of Draper
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.917, -100.617

Hail, Stanley

When
August 20, 5:18 PM CST
Where
Stanley County, 7 mi S of Ft Pierre
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.250, -100.367

Hail, Sully

When
August 20, 5:30 PM CST
Where
Sully County, 9 mi SSE of Onida
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.583, -100.000

Hail, Lyman

When
August 20, 5:31 PM CST
Where
Lyman County, 16 mi N of Vivian
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
44.150, -100.283

Hail, Potter

When
August 20, 5:45 PM CST
Where
Potter County, 20 mi NW of Gettysburg
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.217, -100.233

Flash Flood, Stanley

When
August 20, 5:50 PM CST to 7:30 PM CST
Where
Stanley County, 5 mi S of Ft Pierre
Reported by
EMERGENCY MANAGER
Coordinates
44.412, -100.736 (the zone’s center; the record gives no point)

Heavy rains flooded ditches, pastures, and several roads south of Fort Pierre.

Hail, Brown

When
August 20, 5:58 PM CST
Where
Brown County, 5 mi NW of Hecla
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.933, -98.217

Hail, Hyde

When
August 20, 6:04 PM CST
Where
Hyde County, 16 mi N of Highmore
Measured
0.88 in hail
Reported by
COOP STATION
Coordinates
44.750, -99.433

Hail, Potter

When
August 20, 6:15 PM CST
Where
Potter County, Gettysburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.950

Hail, Edmunds

When
August 20, 6:23 PM CST
Where
Edmunds County, 3 mi W of Hosmer
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.567, -99.550

Hail, Potter

When
August 20, 6:31 PM CST
Where
Potter County, Gettysburg
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.950

Thunderstorm Wind, Potter

When
August 20, 6:31 PM CST
Where
Potter County, Gettysburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.017, -99.950

Flash Flood, Potter

When
August 20, 6:35 PM CST to 8:00 PM CST
Where
Potter County, Gettysburg
Reported by
LAW ENFORCEMENT
Coordinates
45.065, -99.957 (the zone’s center; the record gives no point)

Heavy rains caused flash flooding in and around Gettysburg with streets and roads flooded.

Thunderstorm Wind, Edmunds

When
August 20, 6:45 PM CST
Where
Edmunds County, 4 mi S of Hosmer
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.517, -99.483

A wall of a small building was blown in by the high winds.

Hail, Sully

When
August 20, 6:48 PM CST
Where
Sully County, 17 mi E of Agar
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.833, -99.717

Hail, Hyde

When
August 20, 7:00 PM CST
Where
Hyde County, 17 mi N of Holabird
Measured
1 in hail
Reported by
COOP STATION
Coordinates
44.767, -99.583

Hail, Edmunds

When
August 20, 7:06 PM CST
Where
Edmunds County, 4 mi S of Hosmer
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
45.517, -99.483

Flash Flood, Edmunds

When
August 20, 7:10 PM CST to 8:30 PM CST
Where
Edmunds County, 6 mi SW of Hosmer
Reported by
EMERGENCY MANAGER
Coordinates
45.419, -99.215 (the zone’s center; the record gives no point)

Heavy rains flooded several county roads, ditches, and fields southwest of Hosmer.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2006Every state in 2006This day in weather historyWarnings in South Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532667, 5532668, 5532669, 5532670, 5532671, 5532672, 5532673, 5532674, 5532675, 5532676, 5532677, 5532678, 5532679, 5532680, 5532681, 5532915, 5532916, 5532917, 5532918, 5532919, 5532920.